After using a new facewash, overnight I developed a red painful & itchy rash all over my face and neck - some swelling too - went to see a dermatologist today and he says it's Perioral Dermatitis because of the red bumpy skin on my chin. I feel the rash on my face was an allergic reaction - why would I have a rash on my neck too? He gave me topical steriods - what should I do?
Perioral Dermatitis Caused by an Allergic Reaction?
Doctor Answers 2
Rash after facewash
If your rash itched, then it might have been an allergic contact dermatitis, although there are other reasons for itching too. If the "perioral dermatitis" doesn't clear, or if it recurs quickly once you stop the steroid, it might make sense for you to get patch tested for common skin allergens. If your dermatologist doesn't do them, he or she can refer you to one that does.
Have a question? Ask a doctor
Fill Your Dermatologists Prescription
I agree with your assessment and perhaps your dermatologist does too. I say this because steroids are usually not given as the sole treatment for perioral dermatitis. Some dermatologists do prescribe steroids to "calm down" the peri-oral dermatitis ( not I), but usually will prescribe an oral antibiotic ( Tetracycline is cheap and pretty safe), and a topical like a sulfa-sulfur combo, topical Clindamycin, Elidel,, Finacea is usually added. Creams are preferred since ointments tend to make perioral dermatitis worse.
If it itches, it is more likely an allergic contact dermatitis. The neck would be very unusual for perioral dermatitis. Obviously it is called peri-oral for a reason. However, there is a variant that occurs around the eyes and frequently we see papules beneath the nose.
In sum, I must say I agree with you that it sounds like contact dermatitis. However, since steroids are a mainstay if this condition, you should improve rapidly anyway.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.